MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DEPTH GAUGE FOR 2.4MM AND 2.7MM SCREWS; GAUGE, DEPTH

SMITH & NEPHEW, INC. DEPTH GAUGE FOR 2.4MM AND 2.7MM SCREWS; GAUGE, DEPTH
Model Number 71174928
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/29/2021
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during an internal fixation surgery, a depth gauge for 2.4mm and 2.7mm screws broke during plate procedure.Incident occurred while instrument was outside the patient.Surgery was resumed, without any delay, with a back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.A complaint history review found related failures for the listed device; this failure mode will be monitored for future complaints for any necessary corrective actions.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
DEPTH GAUGE FOR 2.4MM AND 2.7MM SCREWS
Common Device Name
GAUGE, DEPTH
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12316036
Report Number1020279-2021-06331
Device Sequence Number17103737
Product Code HTJ
UDI-Device Identifier00885556387696
UDI-Public00885556387696
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71174928
Device Catalogue Number71174928
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/29/2021
Supplement Date Received by Manufacturer09/16/2021
Initial Report FDA Received Date08/12/2021
Supplement Report FDA Received Date09/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1